12/22/2009 - Questions and Answers

Taking statins drug can increase cancer risk?

By: Novoviva webmaster

Tools:

Question

I've been taking a statin drug (Lipitor) for several years now. My wife says it's dangerous to keep taking a powerful drug like that for a long time, as it can cause cancer. Is that really so?

 

Answer

In fact, there have been claims that statin drugs (used to lower raised 'bad' cholesterol levels, as well as to help fight cardiovascular disease in people with type 2 diabetes) can help prevent cancer. These reports were based on what are called 'retrospective analyses'. Because of them, scientists in Connecticut searched the medical literature to see what is actually known about statins and cancer in studies where patients are followed carefully for a period of time, prospectively.
 

About 87,000 patients were included in the analyses, which included about 6,500 cases of cancer and 2,500 cancer deaths. There were no reductions in the frequency of any sort of cancers in those patients taking any statin drug, compared with those taking no statins. But the good news is that there was no increase in any sort of cancer in relation to statins, either.
 

You and your wife can rest assured - your statin drug will not affect your chances of getting cancer, one way or the other. However, keep alert for one risk statins may have, very rarely, even after years of use - a painful degenerative condition of the muscles called rhabdomyolysis. If you get sore muscles, see your doctor without delay.
 

Related Links
Journal of the American Medical Association: Statins and Cancer Risk
Rhabdomyolysis with Statins

Created on: 02/13/2006
Reviewed on: 12/22/2009

No votes yet
Tools: